How does cancer treatment cause hearing loss?
Regardless of age, cancer patients may experience a variety of common side effects caused by chemo and radiation therapies, such as nausea and hair loss. But many people may be unaware that hearing loss is also a common side effect, and it can impact patients years after treatment. Toxicities from chemotherapy and radiation can cause damage in the inner ear structures that leads to hearing loss. This is called ototoxicity.
Signs of ototoxicity from chemotherapy
- Tinnitus: ringing, buzzing, or pulsing in the ears
- Hearing loss: hearing may continue to decrease even after chemotherapy treatments end
The most common chemotherapy drugs that cause ototoxicity
Both drugs are used to treat a variety of different cancers. If you or someone you know is taking these drugs, we recommend you have a conversation regarding their effects on your hearing.
Is research being done to reduce hearing loss?
Ototoxicity represents an active area of research right now. Cancer researchers are looking at agents that might prevent hearing loss but won’t inhibit the anti-tumor effects of the cancer treatment.
Antibiotics that might help reverse ototoxicity are also being studied, and there’s research being done to develop chemotherapy drugs that won’t cause hearing loss.
Remember to ask your physician for a referral for a hearing evaluation and consultation if you notice dizziness, tinnitus, or hearing loss while undergoing chemotherapy treatment.